Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 269, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 2, 2002, 4:51 PM CDT for Hale County, Alabama. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2002, 4:51 PM CDT (21:51 UTC)
- Expired
- Aug 2, 2002, 5:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Hale County, AL
The radar
The Birmingham radar (KBMX), 86 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2155 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
189 WUUS54 KBMX 022151 SVRBHM ALC065-022230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 450 PM CDT FRI AUG 2 2002 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HALE COUNTY IN WEST CENTRAL ALABAMA * UNTIL 530 PM CDT * AT 448 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER EXTREME NORTHEAST HALE COUNTY...MOVING SOUTHWEST AT 20 MPH. * LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL HALE COUNTY...ESPECIALLY BETWEEN MOUNDSVILLE AND GREENSBORO. STRONG DAMAGING WIND...AND LARGE HAIL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM PASSES. CALL 1-800-856-0758 TO REPORT SEVERE WEATHER. LAT...LON 3282 8746 3300 8749 3282 8780 3258 8773
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:06 PM CDT, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 2, 2:06 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 206 PM CDT FRI AUG 02 2002 FORECAST QUANDARIES IS WHERE THE GULF LOW WILL DEVELOP ON SATURDAY. THIS MAKES POP FORECASTING DIFFICULT. CURRENTLY /19Z/ A THUNDERSTORM HAS DEVELOPED OVER NORTHERN SHELBY COUNTY. THE MICROBURST POTENTIAL IS A 5 IN THIS AREA...SO ISOLATED GUSTY WINDS WILL NOT BE OUT OF THE QUESTION ACROSS CENTRAL ALABAMA AS STORMS COLLAPSE. WILL BASE FINAL ZONE BREAKUP ON RADAR TRENDS RIGHT BEFORE RELEASE TIME. HIGH PRESSURE AND EASTERLY WINDS WILL BUILD OVER THE OHIO VALLEY IN THE SHORT TERM. THIS WILL RESULT IN A DRY FORECAST FOR THE WEEKEND. A WEAK VORT MAX AND 1000 TO 500 MB RH>70 SHOULD MOVE ACROSS CENTRAL ALABAMA TONIGHT AND TOMORROW. EXPECT ONLY TO SEE AN INCREASE IN CLOUDS. WILL WORD ZONES AS VARIABLE CLOUDINESS. THERE IS AN OUTSIDE CHANCE THAT SOME SPRINKLES COULD OCCUR TOMORROW. THE ETA AND AVN HAVE A DIFFERENT PLACEMENT ON THE GULF LOW THAT THE MODELS FORECAST FOR SATURDAY. THE AVN BRINGS THE LOW MORE TO THE NORTH...WHILE THE ETA KEEPS IT MORE OVER THE CENTRAL GULF. AT THIS TIME WILL LEAN CLOSER TO THE ETA MODEL. BELIEVE THE HIGH WILL BE STRONG ENOUGH TO MOVE EAST TO THE OHIO VALLEY WHICH FITS INTO THE ETA THINKING. TO ACCOUNT FOR THE UNCERTAINTY AT THIS TIME...WILL SPLIT THE SOUTHERN PART OF OUR AREA AND HAVE A HIGHER POPS FROM TROY...TO UNION SPRINGS...TO EUFAULA SUNDAY NIGHT AND MONDAY. THANKS TO TLH FOR COORDINATION. GUIDANCE TEMPS ARE ALL CLOSE AND USED AN AVERAGE. PRELIMINARY NUMBERS FOR COORDINATION PURPOSES ONLY. HSV 070/094 071/092 072 0000 BHM 072/094 071/090 072 ?000 MGM 071/095 070/089 072 ?002 .BHM...NONE. 80
In the hours before
Special weather statement, Aug 2, 1:51 PM CDT, 3 hours before
ALZ001>050-022100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 151 PM CDT FRI AUG 2 2002 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA... ONLY ISOLATED THUNDERSTORMS ARE EXPECTED TO FORM THIS AFTERNOON ACROSS CENTRAL ALABAMA....AND VERY FEW OR NO STORMS ARE EXPECTED IN THE TENNESSEE VALLEY. HOWEVER...BECAUSE SURFACE TEMPERATURES ARE QUITE WARM AND THE ATMOSPHERE IS VERY UNSTABLE...ANY THUNDERSTORMS THAT DO FORM WILL HAVE THE POTENTIAL TO CAUSE WET MICROBURSTS. IN ADDITION TO THE THREAT OF DAMAGING WIND GUSTS ASSOCIATED WITH WET MICROBURSTS...THE OTHER PRIMARY THREAT TODAY WILL BE FREQUENT LIGHTNING STRIKES. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...ESPECIALLY THOSE SOUTH FROM TUSCALOOSA...BIRMINGHAM AND ANNISTON SOUTHWARD...SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR...LOCAL TV AND RADIO...FOR POSSIBLE SEVERE THUNDERSTORM WARNINGS LATER TODAY. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE...0 BIRMINGHAM...5 MONTGOMERY...4
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.